Abstract Title:

SSRI and statin use increases the risk for vasospasm after subarachnoid hemorrhage.

Abstract Source:

Neurology. 2005 Mar 22 ;64(6):1008-13. PMID: 15781818

Abstract Author(s):

A B Singhal, M A Topcuoglu, D J Dorer, C S Ogilvy, B S Carter, W J Koroshetz

Article Affiliation:

Department of Neurology, Massachusetts General Hospital and Harvard Medical School, Boston, MA 02114, USA. asinghal@partners.org

Abstract:

BACKGROUND: Use of medications with vasoconstrictive or vasodilatory effects can potentially affect the risk for vasospasm after aneurysmal subarachnoid hemorrhage (SAH).

METHODS: Using International Classification of Diseases-9 diagnostic codes followed by medical record review, the authors identified 514 patients with SAH admitted between 1995 and 2003 who were evaluated for vasospasm between days 4 and 14. The authors determined risks for vasospasm, symptomatic vasospasm, and poor clinical outcomes in patients with documented pre-hemorrhagic use of calcium channel blockers, beta-receptor blockers, ACE inhibitors, aspirin, selective serotonin reuptake inhibitors (SSRIs), non-SSRI vasoactive antidepressants, or statins.

RESULTS: Vasospasm developed in 62%, and symptomatic vasospasm in 29% of the cohort. On univariate analysis, the risk for all vasospasm tended to increase in patients taking SSRIs (p = 0.09) and statins (p = 0.05); SSRI use increased the risk for symptomatic vasospasm (p = 0.028). The Cochran-Armitage trend test showed that the proportion of patients taking SSRIs and statins increased significantly across three worsening categories (none, asymptomatic, symptomatic) of vasospasm. Logistic regression analysis showed that SSRI use tended to predict all vasospasm (O.R. 2.01 [0.91 to 4.45]), and predicted symptomatic vasospasm (O.R. 1.42 [1.06 to 4.33]). Statin exposure increased the risk for vasospasm (O.R. 2.75 [1.16 to 6.50]), perhaps from abrupt statin withdrawal (O.R. 2.54 [0.78 to 8.28]). Age<50 years, Hunt-Hess grade 4 or 5, and Fisher Group 3 independently predicted all vasospasm, symptomatic vasospasm, poor discharge clinical status, and death.

CONCLUSION: Selective serotonin reuptake inhibitor and statin users have a higher risk for subarachnoid hemorrhage-related vasospasm. Whether the underlying disease indication, direct actions, or rebound effects from abrupt drug withdrawal account for the associated risk warrants further investigation.

Print Options


Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get Nature's Evidence-Based Pharmacy

Our newsletter serves 500,000 with essential news, research & healthy tips, daily.

Download Now

500+ pages of Natural Medicine Alternatives and Information.

This website is for information purposes only. By providing the information contained herein we are not diagnosing, treating, curing, mitigating, or preventing any type of disease or medical condition. Before beginning any type of natural, integrative or conventional treatment regimen, it is advisable to seek the advice of a licensed healthcare professional.

© Copyright 2008-2020 GreenMedInfo.com, Journal Articles copyright of original owners, MeSH copyright NLM.